Ohio, 2011

Damaging Winds in Ohio, May 23, 2011

May 23, 2011 · NWS PBZ · 2 events in 1 county or zone

Isolated severe thunderstorms developed as an upper level disturbance moved along a stalled frontal boundary over the Ohio Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Isolated severe thunderstorms developed as an upper level disturbance moved along a stalled frontal boundary over the Ohio Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 23, 8:40 PM EST, 20 minutes earlier.

Area forecast discussion, May 23, 8:40 PM EST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
940 PM EDT MON MAY 23 2011

.SYNOPSIS...
A FRONTAL BOUNDARY WILL BE STALLED IN VICINITY OF THE UPPER OHIO
VALLEY FOR MUCH OF THE WEEK. DISTURBANCES MOVING ALONG THE
BOUNDARY WILL BRING PERIODIC SHOWERS AND THUNDERSTORMS WITH WARM
AND HUMID CONDITIONS.

&&

.NEAR TERM /THROUGH TUESDAY/...
A LINE OF SHOWERS AND THUNDERSTORMS WILL ENTER EASTERN OHIO IN
THE NEXT HOUR...THEN MOVE EAST ACROSS WESTERN PA/POINTS EAST
LATE EVENING INTO THE OVERNIGHT. THUNDERSTORM INTENSITY IS EXPECTED
TO DECREASE AS THE LINE MOVES EAST AS IT RUNS INTO A BIT MORE
STABLE ENVIRONMENT. NEVERTHELESS...SOME SEVERE TSTMS WILL STILL
BE POSSIBLE FOR THE NEXT FEW HOURS...THUS THE SEVERE TSTM WATCH
WILL BE RETAINED UNTIL 2 AM. WILL USE CATEGORICAL POPS AS THE
LINE CROSSES...DIMINISHING TO SCATTERED ACTIVITY IN THE WAKE OF
THE LINE BY LATE IN THE OVERNIGHT.

FOR TUESDAY...BULK OF THE ACTIVITY SHOULD BE IN THE FIRST HALF OF
THE DAY AS FRONT PUSHES SOUTH BEHIND UPPER TROF. NEAR TERM
TEMPERATURES WILL REMAIN MILD WITH MOISTURE BLANKET OVER THE AREA.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
FRONT WILL BE WAVERING ACROSS OR NEAR REGION THROUGH PERIOD WITH
HARD TO TIME IMPULSES AND WENT WITH BROAD BRUSH CHANCE POPS EXCEPT
FOR EASTERN OHIO ZONES THURSDAY WHEN STRONGER UPPER LEVEL SYSTEM
AND WILL BRING SURFACE LOW INTO LOWER OHIO VALLEY WITH INCREASING
THUNDERSTORMS COVERAGE. TEMPERATURES WILL CONTINUE TO AVERAGE
ABOVE NORMAL.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
MEDIUM RANGE MODELS CONTINUE TO SHOW A SURFACE BOUNDARY MEANDERING
ACROSS THE UPPER OHIO VALLEY REGION FROM THURSDAY NIGHT THROUGH
SUNDAY AS SEVERAL WAVES RIDE ALONG THE FRONT. WENT WITH LIKELY POPS
THURSDAY NIGHT THOUGH LATE FRIDAY...AND CHANCE POPS FOR SHOWERS AND
STORMS SATURDAY AND SUNDAY. FINALLY TAPERED POPS TO 20 PERCENT OR
LESS BY MONDAY AFTERNOON AS MODELS HINT AS SURFACE RIDGE TRYING
BUILD IN FROM THE WEST.

&&

.AVIATION /02Z TUESDAY THROUGH SATURDAY/...
A LINE OF SHWRS/TSTMS WILL CROSS ZZV IN THE NEXT COUPLE OF HOURS
WITH IFR VIS AND WIND GUSTS TO 50 KT POSSIBLE. THIS LINE WILL
AFFECT THE OTHER TERMINALS LATE THIS EVENING INTO THE OVERNIGHT.
DO EXPECT THE INTENSITY OF THE STORMS TO DECREASE...WITH WIND
GUSTS TO 35 KT AND MAINLY MVFR CONDITIONS IN THE HEAVIER SHWRS.
SHOWERS COULD PERSIST FOR A FEW HOURS BEHIND THIS LINE...AND LOW
LEVEL WIND SHEAR COULD BE AN ISSUE OUTSIDE OF STORMS. BEHIND THE
LINE OF SHOWERS...EXPECT MVFR CONDITIONS TO DEVELOP FOR THE
OVERNIGHT AND EARLY MORNING HOURS. BY AFTERNOON...PREVAILING CUMULUS
BASES SHOULD LIFT ABOVE 3000 FEET. RESTRICTIONS ARE POSSIBLE IN
SCATTERED THUNDERSTORMS DURING THE AFTERNOON.

MEDIUM RANGE MODELS SHOW SEVERAL WAVES MOVING ALONG A STALLED
SURFACE BOUNDARY STRETCHED ACROSS THE REGION WEDNESDAY THROUGH
SATURDAY. PERIODS OF SHOWERS AND THUNDERSTORMS WILL CONTINUE WITH
RESTRICTIONS LIKELY.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, May 23, 7:34 PM EST, 1 hour 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
834 PM EDT MON MAY 23 2011

PAZ016-022-241200-
JEFFERSON PA-ARMSTRONG-
834 PM EDT MON MAY 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT. THE MAIN
THREAT WILL BE DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY. THE
MAIN THREAT WILL BE DAMAGING WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MDZ001-PAZ023-073>076-WVZ021>023-041-241200-
GARRETT-INDIANA-WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-
FAYETTE RIDGES-MARION-MONONGALIA-PRESTON-TUCKER-
834 PM EDT MON MAY 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA AND NORTHERN WEST VIRGINIA.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT. THE MAIN
THREAT WILL BE DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TUESDAY AND
WEDNESDAY. THE MAIN THREAT WILL BE DAMAGING WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

OHZ059-068-069-PAZ021-029-031-WVZ002>004-012-241200-
BELMONT-NOBLE-MONROE-ALLEGHENY-WASHINGTON-GREENE-BROOKE-OHIO-
MARSHALL-WETZEL-
834 PM EDT MON MAY 23 2011

...SEVERE THUNDERSTORM WATCH 349 IN EFFECT UNTIL 2 AM EDT TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...SOUTHWEST
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TUESDAY AND
WEDNESDAY. THE MAIN THREAT WILL BE DAMAGING WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

OHZ039>041-048>050-057-058-PAZ007>009-013>015-020-WVZ001-241200-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-
BEAVER-HANCOCK-
834 PM EDT MON MAY 23 2011

...SEVERE THUNDERSTORM WATCH 349 IN EFFECT UNTIL 2 AM EDT TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY. THE
MAIN THREAT WILL BE DAMAGING WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, May 23, 7:15 PM EST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
815 PM EDT MON MAY 23 2011

PAZ007-013-240045-
LAWRENCE PA-MERCER PA-
815 PM EDT MON MAY 23 2011

...A STRONG THUNDERSTORM WILL AFFECT LAWRENCE AND SOUTHERN MERCER
COUNTIES...

AT 811 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 29 MILES NORTH OF
SALEM...MOVING EAST AT 40 MPH.  THE NATIONAL WEATHER SERVICE IN
CLEVELAND HAS ISSUED A TORNADO WARNING ON THIS STORM.

THIS STORM WILL BE NEAR THE WESTERN BORDER OF MERCER AND LAWRENCE
COUNTIES AT AROUND 845 PM.

MONITOR THE PROGRESS OF THIS STORM AND BE PREPARED TO SEEK SHELTER
SHOULD A WARNING BE ISSUED FOR YOUR AREA.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 4136 8010 4087 8022 4098 8053 4130 8053
      4138 8052

15
Special weather statement, May 23, 7:46 PM EST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
846 PM EDT MON MAY 23 2011

OHZ048-057-240145-
COSHOCTON OH-MUSKINGUM OH-
846 PM EDT MON MAY 23 2011

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT MUSKINGUM AND
COSHOCTON COUNTIES...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
MUSKINGUM AND COSHOCTON...

AT 843 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED BETWEEN
DAYTON AND COLUMBUS...MOVING EAST AT 45 MPH.  THE NATIONAL
WEATHER SERVICE IN WILMINGTON HAS ISSUED MULTIPLE SEVERE
THUNDERSTORM WARNINGS ON THESE STORMS.

THE LINE OF STORMS WILL BE NEAR THE WESTERN BORDER OF MUSKINGUM AND
COSHOCTON COUNTIES AT AROUND 945 PM.

MONITOR THE PROGRESS OF THESE STORMS AND BE PREPARED TO SEEK SHELTER
SHOULD A WARNING BE ISSUED FOR YOUR AREA.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM EDT
TUESDAY MORNING FOR EAST CENTRAL OHIO AND WESTERN PENNSYLVANIA AND
NORTHERN WEST VIRGINIA.

&&

LAT...LON 3995 8221 4016 8219 4025 8219 4023 8218
      4021 8218 3981 8209 3981 8216 3982 8217
      3990 8217 3991 8224 3994 8224
Local storm report, May 23, 8:23 PM EST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
923 PM EDT MON MAY 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     HAIL             1 W SHARPSVILLE         41.26N  80.50W
05/23/2011  E0.75 INCH       MERCER             PA   TRAINED SPOTTER

&&

EVENT NUMBER PBZ1100754

RCC
Special weather statement, May 23, 8:38 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
938 PM EDT MON MAY 23 2011

PAZ007-008-240215-
MERCER PA-VENANGO PA-
938 PM EDT MON MAY 23 2011

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL MERCER AND
SOUTHWESTERN VENANGO COUNTIES...

AT 932 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTH OF
STONEBORO...MOVING EAST AT 50 MPH.  THE PREVIOUS WARNINGS FOR THIS
STORM WERE CANCELLED AS THE CELL WAS WEAKENING.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR POLK AROUND 945 PM AND KENNERDELL AROUND 950
PM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 4138 7965 4118 7971 4117 8017 4137 8018

15

The radar

The Cleveland radar (KCLE), 127 km away, was scanning. The volume nearest the first event began at 01:58 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Coshocton

When
May 23, 9:00 PM EST
Where
Coshocton County, West Lafayette
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
40.270, -81.750

A trained spotter reports power lines down.

Thunderstorm Wind, Coshocton

When
May 23, 9:05 PM EST
Where
Coshocton County, 0.69 mi S of Coshocton
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
40.260, -81.850

A trained spotter reports numerous trees and power lines down on Chestnut St.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2011Every state in 2011This day in weather historyWarnings in Ohio, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 317584, 317585.